Part I: Case Presentation
A male in his late teens, lean and non-diabetic, was brought to the Emergency Department by his parents. Over the last several hours, he displayed increasing confusion and lethargy. At the time of presentation, he was stuporous and his function declining. Liver function tests showed elevated transaminases, and serum ammonia was >1200 g/dL. Acetaminophen was present in therapeutic concentrations; tests for alcohol, salicylates, and tricyclic antidepressants were negative. Urine drug screen was also negative.
The parents were questioned about the patient’s recent history. The patient was active in high school athletics and an average student. He had been altering his diet to include more protein supplements, was practicing every day with his basketball team, and was under stress due to academic pressures to maintain an acceptable GPA at school. He was not taking any prescribed medications, vitamins, or herbal supplements. He did not display behavior consistent with substance abuse. In the past three weeks, the parents stated that their son had mentioned frequent headaches, and had been taking acetaminophen for pain relief (actual dosing used was unknown).
Some questions to explore:
1. What is on the differential diagnosis for such a high ammonia concentration in an otherwise healthy-appearing young male, given the above presentation?
2. Does the literature provide any links between acetaminophen and presentations such as these?
3. What other laboratory tests might be helpful in the work up of this patient?
Please weigh in on the answers to the questions above and I’ll provide follow up in a few weeks!
Part II: What’s the Source of Hyperammonemia Case Discussion
Two weeks ago I posted a case of a young male who presented with profound hyperammonemia and altered mental status. Here’s the rest of the story. Thanks to everyone for the discussion and comments!
The list of differential diagnoses for a teenage male presenting with hyperammonemia includes organic acidemias, carnitine deficiency, Reye syndrome, other toxic exposure or drug toxicity/overdose, and liver disease. While this list is not exclusive –it does point us to some key areas of focus. Toxic exposures and drug toxicity/overdose are on the top of the differential for the patient’s age and were the focus of the initial work-up. However, liver enzymes were not elevated as one would expect from an acute hepatic toxicity and both urine and serum tox screens were negative. Other acute hepatic injuries were ruled out because, again, enzymes were normal. Bilirubin, serum protein & albumin were all normal, ruling out the presence of liver damage that impairs metabolic, synthetic, and clearance functionality. It did not take the team long to look to variant forms of inborn errors of metabolism as a potential contributor to the presentation.
The high ammonia concentrations raise suspicions for an inherited error of urea cycle metabolism,. While the traditional work up for such defects includes plasma amino acid and urine organic acid analyses, this was not a traditional presentation, therefore mutational analysis for ornithine transcarbamylase (OTC) was ordered by the consulting neurologist. Knowing that it would be several days before the results of the testing would return, the team focused on stabilizing the patient.
To combat the hyperammonemia, the patient was aggressively hemodialyzed. He was given scavengers and fluids. Serum ammonia decreased to <200 g/dL, but the patient continued to deteriorate. He went in to status epilepticus and had elevated intracranial pressure resulting in tonsil herniation. MRI revealed cerebral edema. Shortly thereafter, the patient expired.
The mutational analysis confirmed that the patient had an inborn OTC deficiency several days later. The question to me as the chemist was: “What was the likely process that led to this patient’s presentation?...”
OTC deficiency is an X-linked disorder. For male patients, presentation usually occurs in the neonatal period and is often devastating. In these cases, liver transplantation is the best course of action for preventing early death. Male patients with milder partial deficiencies can present later in life, usually after acute illness or stress, and typically with altered mental status and hyperammonemia. Avoidance of protein-rich diets, and protection of the liver through vaccinations and careful selection of therapeutic drugs, can assist in avoiding severe outcomes. Patients with partial OTC deficiencies are also candidates for liver transplantation, particularly when they have recurrent bouts of hyperammonemia.
Case studies of poor outcomes due to therapeutic drug administration in OTC deficiency are relatively hard to find, and most commonly cite valproic acid as a contraindicated drug in these patients. Sparse review articles about the management of OTC deficiency briefly mention avoidance of potentially hepatotoxic drugs. The paucity of information is likely due to the fact that confirmation of milder variants of OCT deficiency is currently rare – it is likely not identified as an underlying contributor in cases that present this way.
The unfortunate patient and his family were obviously unaware of the deficiency. As far as we could determine, the patient’s recent increase in physical activity and protein load overcame existing OTC activity, resulting in increasing ammonia concentrations, and manifesting as headaches. To treat the headaches, the patient took acetaminophen in unknown doses and with unknown chronicity. This choice of analgesic and dosing is problematic, because we know that acetaminophen challenges local glutathione stores and has a dose-dependent potential for hepatotoxicity. What we may forget, however, is that acetaminophen and other drugs also alter the functionality of the liver by influencing protein expression (as demonstrated with acute phase proteins and urea cycle enzymes in a rat model – Reference 3). For a patient with a pre-existing urea cycle disruption due to partial OTC deficiency, as in this case, further disruption could translate to a more profound functional deficiency. Sub-acute continuation of this cycle of stress, exercise, protein loading, and dosing with acetaminophen is likely what precipitated the profound hyperammonemia observed, and the unfortunate outcome in this case.
1. Wraith JE. Ornithine carbamoyltransferase deficiency. Arch Dis Child. 2001;84:84-88.
2. Lichter-Konecki U, Caldovic L, Morizono H, Simpson K. Ornithine Transcarbamylase Deficiency. Gene Reviews (Internet). Seattle: University of Washington; 1993-2013.
3. Tygstrup N, Jensen SA, Krog B, Dalhoff K. Expression of liver functions following sub-lethal and non-lethal doses of allyl alchohol and acetaminophen in the rat. J Hepatol. 1997;27:156-162.